Jump to content

Search the Community

Showing results for tags 'emdr'.

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Support
    • Read This First
    • Introductions and updates
    • Success stories: Recovery from psychiatric drug withdrawal
    • Tapering
    • Symptoms and self-care
    • Finding meaning
  • Members only
  • Current events
    • Events, actions, controversies
    • In the media
    • From journals and scientific sources

Find results in...

Find results that contain...


Date Created

  • Start

    End


Last Updated

  • Start

    End


Filter by number of...

Found 1 result

  1. Hi all, I had a toxic break in mid 1990s. Was self medicating due to unresolved childhood trauma. I wasn’t coping with how difficult my life had become. I wasn’t making wise choices - but not all of us in our early 20s do… Parents called crisis team and I was told by psychiatrist I had a chemical imbalance and would require endless drugging. I replied I know my life is out of whack - I’d read R.D Laing at uni and asked if there was somewhere I could go to get help sorting everything out properly without the chemicals. “No.” My parents believed the genetics/chemical imbalance myth. I tried stelazine and mellaril but the akathisia was instant and felt awful. I stabilised without them for some time. I had a couple more toxic breaks and in 2003 my parents arranged a forced admission with the same psychiatrist. I was shot in the arse with god knows what. I had bad akathisia and they gave me cogentin. I was supposed to have skin ointment nightly as well but half the time the orderlies just couldn’t be bothered with that even when I told them it was part of the regimen. Not reassuring. After two weeks I was out of there and my father demanded I take the prescription if I was to stay with him. At no stage was a physical done. I would’ve been malnourished to say the least - couldn’t afford decent food. I moved away with friends, took 10mg olanzapine daily and became obese - ugh. It was a pretty relaxing time though, which helped. I was able to return to work. Later on I came back and my mother helped me get diet and exercise happening to lose some weight. Thank heavens I didn’t have an office job then or it wouldn’t have been possible. I lost 30 kgs. Keeping it off is hard though with the olanzapine. I tried risperidone for a couple of years to lose weight but it was of marginal help and was more uncomfortable to take. I asked the psychiatrist since I’ve been stable for many years can we look at getting off. “No.” Do you ever work with addressing the root causes with therapy? “No, we don’t believe it affects this.” I discovered yoga which has been enormously beneficial and I’d recommend to anyone. I wish I’d listened to my aunt and done this when I was first having issues before my break. Exercise is another must. A few years ago I had an abusive neighbour move in next door who beat his de facto and he wasn’t friendly to me either. Somehow my psychiatrist thought this would be a good time to try me on aripiprazole. At first it was liberating as I had much more energy but that rapidly turned into overstimulation and anxiety. I switched back. I moved away from the violent neighbour. The two nice things I’ll say about the psychiatrist are a) he didn’t stack me on multiple drugs and b) he was ok with me setting my own dose…to a point… I was easily able to get down from 10mg olanzapine to 7.5, then 6 2/3, then 5 with a pill cutter within a year. So my script was now for 5mg. After some time I tried 3 1/3mg and it was obviously a no-go zone. I just hung out on 5mg for a bit longer. I found a clinical psychologist who helped me with the usual family patterns, boundaries, spoke to trauma, helped with relationships etc. This has been very beneficial and I drink much less after that. A friend observed “I think you could get off your meds”. I was skeptical but started researching. This was an eye-opener: https://www1.bps.org.uk/system/files/user-files/Division of Clinical Psychology/public/CAT-1657.pdf It was validating my initial understanding that this was all about how I wasn’t coping with trauma, rather than innately ‘broken’. This was the first document I gave to my mother who was initially terrified but is now supportive of me coming off. I discovered Peter Breggin, reading “Your Drug May Be Your Problem” in horror. But it was empowering as well. His book “Guilt, Shame and Anxiety” helped reduce my anxiety substantially. He has a newer book “Psychiatric Drug Withdrawal”, which I also recommend. There is Peter Lehmann’s “Coming off Psychiatric Drugs” too, which is valuable but a harrowing read! I told close friends and some family what I was doing. Having a safety net is the way to go. Over five months I was able to taper down from 5mg to 2.5mg by agitating a crushed tablet in a known volume of filtered water, then removing a gradually increasing portion with a large syringe (no needle!). I came down listening to my body 0.1 or 0.2mg at a time then holding for a few weeks. It was a bit of a bumpy ride but have been able to hold down my job and relationships ok. Not that it’s pleasant or easy, but it is navigable. Thanks Rhiannon for sharing your experience on making suspensions of the compound in water. I hung out at 2.5mg for six months or so. This is the smallest tablet size they sell. My family and friends have been commenting on how much more ‘with it’ I am, able to join them in more nuanced conversations again. This is extremely welcome and I realised how much I’ve been missing despite having a lot of good people and things in my life already. I took my mother for moral support and went to see the prescribing psychiatrist (same one all the way through). I started explaining that I was prediabetic, had high cholesterol, was having (apparently undiagnosable) joint problems and rheumatism, getting allergic rashes (I saw the other day the NPS web site advises people with this reaction not to take this drug!), getting hot flushes and unable to stand heat (pretty hellish in Aussie summers), and more. He didn’t want to hear about my plan - his reaction: “Keep taking it.” I said as if that wasn’t enough, what about TD? He said “Oh, it’s not that bad.” I was glad mum was there as a witness to this appalling advice. I asked him for a script for 2.5mg but he said “It’s too low. I can’t support this. I will not see you any more.” Good riddance! I got the script from my sympathetic GP. Many of these horrid symptoms have reduced or abated with the lower dose. Some remain. Fatigue is a bear. The stragglers are just a waiting game I suppose. My clinical psychologist has been supportive the whole time and confirmed my essential stability during the reductions. Her reaction to that was “well, if he says 2.5 isn’t enough, yet you’re stable, it’s a good sign that you can probably do without it altogether”. I’m now working with a clinical psychologist on the trauma I perceive as the root of all the major issues. If I’ve learnt one thing, it’s that you have to take charge of your own healing. No one else can do it for you. Shop around and find supportive crew who will back you up - they’re out there. Breggin observes that signalling helplessness is what lands you in hot water in this rather unhealthy society. I’m continuing my taper, coming down around 2mg olanzapine at the moment. Thanks to this site I’ve found the importance of the compound taper and have made a spreadsheet to manage it. I'm doing a microtaper - it's going reasonably at 10%/mo for now. It's not comfortable and some days at work are hard. But I know it's worth it. Looking at the receptor occupancy curves for olanzapine I found via this site I can see I’d already be over half way through the dopamine adjustments. That would explain why I’ve got more animated for a bit after each cut. This initially concerned mum but she’s now learnt about withdrawal symptoms. The 5-HT2 curve lies ahead, for the most part. So this could take another year or two - I’ve been poisoned with this garbage for a long time. Better though to ride it gently down and not hammer my body too much, or destabilise my life, for the best chance of a good outcome. Despite every day wanting to be rid of it ASAP. Epsom salt baths and yoga are helping me a lot. Thanks for creating this forum, Altostrata. Before the net, I probably would’ve just concluded 3 1/3mg wasn’t enough rather than learning about the taper, and been stuck.
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy